Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2004, 6:24 PM EDT for Chesterfield County, South Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 11, 2004, 6:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 112224 SVRCAE SCC025-112245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 622 PM EDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF CHERAW * UNTIL 645 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS MOVING SOUTH AT 20 MPH. THE AREA OF EASTERN CHESTERFIELD COUNTY SOUTH OF CHERAW IS MOST THREATEN BY THIS STORM. THIS IS THE PATRICK AREA. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3475 7988 3465 8006 3449 7995 3456 7981 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT SUN JUL 11 2004 .SHORT TERM...TNGT-WED. CURRENTLY...TSRA SOUTH OF CAE. LITTLE MOVEMENT TO CELLS. SCATTERED TSRA EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE AREA AND CONTINUE IN TO THE EVE. SFC TROF TO CONTINUE ACROSS THE AREA THROUGH TUE. A COLD FRONT WILL BE APPROACHING THE AREA WED...MOVG THRU WED NGT. PH20 REMAIN HI TIL AFTER FROPA. WK SHORTWAVES MON AFTN WITH GOOD THETA-E AXIS ACROSS THE AREA PER ETA ENOUGH FOR A LITTLE HIGHER POPS. OTHERWISE AIRMASS CONTINUES MOIST/UNSTABLE FOR A CHANCE OF MAINLY AFTN/EVE TSRA UNTIL FROPA WED NGT. WILL FOLLOW LOCAL CONSENSUS MAX/MIN TEMPS WHICH ARE CLOSE TO MOS. APCHG FRONT WED...MAX LKLY TO BE A LITTLE HOTTER THAN MON/TUE. && .LONG TERM...THU-SUN. UPPER LEVEL TROF OVER THE AREA THU WITH CDFNT NEAR THE COAST. DEEP LAYER MOISTURE IS OFFSHORE. UPPER LEVEL HEIGHTS GRADUALLY RISE SAT AND SUN. WILL KEEP FORECAST DRY THRU THE PERIOD WITH MAX/MINS A DEGREE OR TWO BELOW CLIMO FRI/SAT. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 75 95 75 94 / 40 40 40 30 AUGUSTA 74 95 74 95 / 40 40 40 30 SUMTER 74 95 74 94 / 40 40 40 30 ORANGEBURG 74 95 74 95 / 40 40 40 30 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 25/25
Hazardous weather outlook, Jul 11, 5:35 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR DATE NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT SUN JUL 11 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120800- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 535 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS COULD PRODUCE WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BC
In the hours before
Special weather statement, Jul 11, 1:59 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 159 PM EDT SUN JUL 11 2004 SCZ036-111830- ORANGEBURG- 159 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 230 PM EDT... AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF BOWMAN...OR ABOUT 12 MILES SOUTHEAST OF WILKINSON HEIGHTS...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BOWMAN THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:12 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 212 PM EDT SUN JUL 11 2004 SCZ028-111845- RICHLAND- 212 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 245 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER RICHLAND COUNTY...OR ABOUT 14 MILES SOUTHEAST OF VALENCIA HEIGHTS...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:51 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT SUN JUL 11 2004 SCZ030-111915- AIKEN- 251 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN AIKEN COUNTY THROUGH 315 PM EDT... AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NORTHEASTERN AIKEN COUNTY...STATIONARY. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:55 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 255 PM EDT SUN JUL 11 2004 SCZ027-111930- LEXINGTON- 255 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 330 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES EAST OF SWANSEA...OR ABOUT 15 MILES SOUTH OF CAYCE...STATIONARY. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 3:13 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 313 PM EDT SUN JUL 11 2004 SCZ027-111945- LEXINGTON- 313 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 345 PM EDT... AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF SWANSEA...OR ABOUT 13 MILES SOUTH OF CAYCE...MOVING NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SWANSEA...SOUTH CONGAREE...PINERIDGE...PELION AND GASTON THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 3:38 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 338 PM EDT SUN JUL 11 2004 SCZ027-028-112015- LEXINGTON-RICHLAND- 338 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND LEXINGTON COUNTY THROUGH 415 PM EDT... AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF GASTON...OR ABOUT 7 MILES SOUTH OF CAYCE...DRIFTING NORTH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GASTON...WEST COLUMBIA...VALENCIA HEIGHTS...SPRINGDALE...SOUTH CONGAREE...PINERIDGE...OAK GROVE AND CAYCE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:03 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 42 min |
| Jul 11, 6:16 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland, Saluda | 59 min |
| Jul 11, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 20 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.